Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Morristown, TN

May 24, 2001Bradley County, McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2001, 8:01 PM EDT for Bradley County, McMinn County, Tennessee. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 8:01 PM EDT (00:01 UTC)
Expired
May 24, 2001, 8:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bradley County, TN, McMinn County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:10 PM EDTThunderstorm WindCleveland, TNTrees down on east side of town.
May 24, 8:25 PM EDTThunderstorm WindCleveland, TNTrees down on east side of county. A roof was reportedly blown off a house.
May 24, 8:25 PM EDTHail 1.75Cleveland, TNGolfball sized hail reported across eastern half of county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 250002
SVRMRX

TNC011-107-250045-
/NEW.KMRX.SV.W.0098.250001-250045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLEVELAND...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TASSO AROUND 810 PM EDT
  CALHOUN AROUND 825 PM EDT
  DENTVILLE AROUND 840 PM EDT
  ETOWAH AROUND 845 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3520 8503 3507 8488 3538 8445 3555 8466

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:40 PM EDT, 21 minutes earlier.

Area forecast discussion, May 24, 7:40 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU MAY 24 2001

JUST SENT QUICK UPDATE TO THE ZONES TO INCLUDE HEADLINE FOR SEVERE
THUNDERSTORM WATCH.  OTHER THAN A FEW MINOR WORDING CHANGES...NO
OTHER CHANGES WERE MADE AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, May 24, 8:00 PM EDT, 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT THU MAY 24 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EDT
(MIDNIGHT CDT) FOR A PORTION OF EAST TENNESSEE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EAST TENNESSEE ALONG AND EAST OF
A LINE THROUGH BLOUNT...KNOX...UNION...AND CLAIBORNE COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS EAST
TENNESSEE THIS EVENING...AND WILL MOVE EAST NORTHEAST AROUND 30 TO 40
MPH. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 70
MPH AND HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE AS WELL.

WHILE THE MAIN THREAT OF SEVERE STORMS WILL BE IN THE WATCH AREA...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF EAST
TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST
VIRGINIA AS WELL.

IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY
AWAY FROM WINDOWS.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL
MEDIA OUTLETS FOR THE LATEST S,EVERE WEATHER INFORMATION.

LDW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:08 PM EDTSevere Thunderstorm WarningMRXPolk37 min
May 24, 8:37 PM EDTSevere Thunderstorm WarningMRXMonroe38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.